Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Houston/Galveston, TX

March 4, 2020Grimes County, Montgomery County, Walker County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 4, 2020, 11:38 AM CST for Grimes County, Montgomery County, Walker County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2020, 11:38 AM CST (17:38 UTC)
Expired
Mar 4, 2020, 12:15 PM CST
In force
37 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grimes County, TX, Montgomery County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 119 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 7:33 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
2.5
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS54 KHGX 041738
SVRHGX
TXC185-339-471-041815-
/O.NEW.KHGX.SV.W.0013.200304T1738Z-200304T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
1138 AM CST Wed Mar 4 2020

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grimes County in southeastern Texas...
  Northwestern Montgomery County in southeastern Texas...
  South central Walker County in southeastern Texas...

* Until 1215 PM CST.

* At 1138 AM CST, a severe thunderstorm was located near Montgomery,
  or 10 miles north of Pinehurst, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Montgomery, Plantersville, Dobbin and Dacus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3026 9578 3032 9590 3063 9566 3049 9543
TIME...MOT...LOC 1738Z 223DEG 36KT 3034 9576 

HAIL...0.75IN
WIND...60MPH
 
$$
TJC
2 follow-up statements
375 
WWUS54 KHGX 041747
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1147 AM CST Wed Mar 4 2020

TXC185-339-471-041815-
/O.CON.KHGX.SV.W.0013.000000T0000Z-200304T1815Z/
Grimes TX-Montgomery TX-Walker TX-
1147 AM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CST
FOR SOUTHEASTERN GRIMES...NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL
WALKER COUNTIES...

At 1146 AM CST, a severe thunderstorm was located over Montgomery, or
12 miles west of Willis, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Montgomery, Dacus and Dobbin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3030 9572 3038 9585 3063 9566 3049 9543
TIME...MOT...LOC 1746Z 223DEG 36KT 3041 9569 

HAIL...1.25IN
WIND...60MPH
 
$$
TJC
586 
WWUS54 KHGX 041807
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1207 PM CST Wed Mar 4 2020

TXC185-339-471-041816-
/O.EXP.KHGX.SV.W.0013.000000T0000Z-200304T1815Z/
Grimes TX-Montgomery TX-Walker TX-
1207 PM CST Wed Mar 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL WALKER COUNTIES WILL EXPIRE
AT 1215 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3030 9572 3038 9585 3063 9566 3049 9543
TIME...MOT...LOC 1806Z 223DEG 36KT 3046 9551 

$$
TJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 11:15 AM CST, 23 minutes earlier.

Area forecast discussion, Mar 4, 11:15 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1115 AM CST Wed Mar 4 2020

.UPDATE...
An active morning across the far northern tier counties with a
couple of Severe Thunderstorm Warnings from the Brazos River
Valley east over into Houston and Trinity Counties. Reports of
large hail and some wind damage with the strongest cells as their
upper cores descended to the surface. There will be a general
downtrend in storm intensity with the discrete cells within the
'tail' trailing across the central CWA; may produce brief gusty
winds and heavy rain and drop dime or slightly larger hail with
winds in excess of 40 mph. This line will be off to the east by 3
PM. As the surface low rides along a northern third CWA stationary
boundary this afternoon, winds will veer around the western edge
of the dial and eventually become northwest by sunset this evening.
There is a moderate chance that there will be some late afternoon
(far interior) wrap around precipitation along the backside of
this low. Skies will clear out from the northwest to southeast
(fog threat ends) tonight. The driest air will advect in tomorrow
during the day and ensure sunny skies. Despite weaker cold air
advection ample sunshine should push Thursday's temperatures up
into the lower 70s. 31

&&

.PREV DISCUSSION... /ISSUED 527 AM CST Wed Mar 4 2020/

SHORT TERM [Today through Tonight]...

Another foggy and wet start is expected this morning, but activity
may be increasing later this morning as a line of showers/thunder-
storms approaches from the west. The elevated onshore winds should
keep visibilities from falling too much more, and not anticipating
any addition/extension of our current Dense Fog Advisories (as the
sea fog lingers along the coast).

Elevated rain chances should continue across SE TX today given the
large scale lift already in place...which will be further enhanced
by the progged development of a surface low through this afternoon.
While the majority of the activity will likely be along an east-to-
west line across our northern counties, the possibility of strong/
severe storms should exist across the entire CWA (Marginal Risk as
per SPC Day 1 Outlook). However, instability should remain limited
through this afternoon/early evening. We are still looking for the
highest rainfall totals over the northern half of the CWA, with 1-
2 inch averages...one quarter to one half over the southern half.
We should see the bulk of this more organized development move off
to the E/SE this evening...but the slow trek of the upper low will
help to keep wrap-around cloud cover and rain in the forecast into
the overnight hours. 41

LONG TERM [Thursday through Wednesday]...

Dry/quiet weather on tap for Thurs and Fri as the upper ridge builds
in from the west. The return of onshore winds and an increasingly SW
flow aloft is forecast by the weekend. This should allow for warming
temperatures through the start of next week. As the southern jet be-
comes more active, increased rain chances are progged to return late
Sun...with POPs likely going up Mon/Tues with the passage of a fair-
ly well-defined/fast moving shortwave and an associated cold front.
41

MARINE...

Winds have backed inland and into Galveston Bay with dense fog in
obs and coastal webcams. As pressures fall over the Hill Country
expect winds near the coast to veer back to the southeast and
strengthen a little which will probably only keep the fog threat
high. As the low moves through SETX expect a cold front to swing
through from west to east and turn winds to the west and northwest
this afternoon into the evening. This should finally end the fog
threat. In the meantime swells will continue with the long fetch and
seas of 5-6 feet should be pretty common through the mid afternoon
hours (SCEC). With the winds swinging around to the W and NW winds
should strengthen and build seas into SCA conditions this evening.
The offshore flow continues as high pressure settles into the state
then slowly slides east with SCA to SCEC conditions on tap through
Friday even with slight lull Thursday.  High pressure finally slides
east and easterly onshore flow commences Saturday and gradually
comes around to the southeast Sunday with richer moisture arriving
Monday and Tuesday and could be back into a fog threat again.
45

AVIATION...

VLIFR near the coast to IFR at CXO and MVFR at UTS with fog
across the southern half of the area and areas of dense fog near
the coast. VLIFR-IFR should continue through late morning 15-17z
before gradually improving inland. Rain chances increasing today
with showers the main threat though isolated thunderstorms
certainly possible especially across the north and VCTS or TEMPO
TSRA should be the norm - CLL around 16z and UTS/CXO around 18z.
Showers will probably still be going on across much of the area
from GLS-11R northeastward underneath the lagging upper trough
late this afternoon through midnight. Wrap around MVFR deck will
likely linger into Thursday 18z. 45

CLIMATE...

Another warm day yesterday with the record high minimum temperature
tied at HOU - 69 degrees previously 1985. At Galveston overnight
temperature only bottomed out at 67 degrees which was 1 degree
warmer than the old record of 66 from 1945. With the front coming
through no records should fall today.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      71  51  72  47  71 / 100  60   0   0   0
Houston (IAH)              75  54  73  51  72 /  80  40   0   0   0
Galveston (GLS)            73  55  71  55  69 /  50  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until noon CST today for the following zones:
     Coastal waters from Freeport to Matagorda Ship Channel TX
     out 20 NM...Coastal waters from High Island to Freeport TX
     out 20 NM...Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM.

     Small Craft Advisory until noon CST Thursday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

Discussion...43

In the hours before

Special weather statement, Mar 4, 9:58 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
958 AM CST Wed Mar 4 2020

TXZ163-176-177-041630-
Walker TX-Madison TX-Houston TX-
958 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOUSTON...EASTERN MADISON
AND NORTHWESTERN WALKER COUNTIES UNTIL 1030 AM CST...

At 958 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Grapeland to 7 miles southeast of Bedias.
Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Crockett, Austonio, Grapeland, Lovelady and Latexo.

A Severe Thunderstorm Watch remains in effect until noon CST for
southeastern Texas.

LAT...LON 3155 9531 3078 9551 3080 9585 3109 9580
      3109 9577 3114 9577 3116 9573 3121 9575
      3123 9573 3127 9573 3132 9566 3134 9566
      3135 9568 3136 9566 3140 9570 3146 9571
TIME...MOT...LOC 1558Z 254DEG 34KT 3154 9554 3068 9589

TJC
Local storm report, Mar 4, 10:20 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1020 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HAIL             6 NNW UR089             30.79N 96.42W
03/04/2020  E1.00 INCH       BRAZOS             TX   TRAINED SPOTTER

&&
Special weather statement, Mar 4, 10:37 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
1037 AM CST Wed Mar 4 2020

TXZ163-164-041700-
Houston TX-Trinity TX-
1037 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY AND
NORTHEASTERN HOUSTON COUNTIES UNTIL 1100 AM CST...

At 1036 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Crockett, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kennard.

A Severe Thunderstorm Watch remains in effect until noon CST for
southeastern Texas.

LAT...LON 3154 9514 3152 9510 3150 9509 3149 9511
      3147 9510 3146 9507 3147 9506 3144 9504
      3144 9501 3142 9500 3141 9498 3140 9498
      3139 9496 3126 9538 3145 9545 3155 9515
TIME...MOT...LOC 1636Z 251DEG 30KT 3134 9533

TJC
Special weather statement, Mar 4, 10:59 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1059 AM CST Wed Mar 4 2020

TXZ163-164-041730-
Houston TX-Trinity TX-
1059 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY AND EAST
CENTRAL HOUSTON COUNTIES UNTIL 1130 AM CST...

At 1058 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles west of Apple Springs, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Apple Springs, Groveton and Centralia.

A Severe Thunderstorm Watch remains in effect until noon CST for
southeastern Texas.

LAT...LON 3138 9495 3135 9496 3134 9496 3134 9491
      3133 9490 3130 9489 3128 9488 3126 9490
      3125 9487 3123 9486 3121 9486 3118 9485
      3115 9485 3105 9516 3131 9521 3139 9496
TIME...MOT...LOC 1658Z 245DEG 35KT 3121 9513

TJC
Special weather statement, Mar 4, 11:05 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1105 AM CST Wed Mar 4 2020

TXZ176-177-198-041730-
Walker TX-Madison TX-Grimes TX-
1105 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIMES...SOUTH
CENTRAL MADISON AND WEST CENTRAL WALKER COUNTIES UNTIL 1130 AM CST...

At 1105 AM CST, Doppler radar was tracking a strong thunderstorm near
Bedias, or 15 miles southwest of Madisonville, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madisonville, Bedias and Iola.

A Severe Thunderstorm Watch remains in effect until noon CST for
southeastern Texas.

LAT...LON 3068 9603 3075 9615 3102 9603 3089 9573
TIME...MOT...LOC 1705Z 216DEG 29KT 3077 9605

TJC
Special weather statement, Mar 4, 11:22 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1122 AM CST Wed Mar 4 2020

TXZ198-199-212-041745-
Waller TX-Grimes TX-Montgomery TX-
1122 AM CST Wed Mar 4 2020

...SPECIAL WEATHER STATEMENT...

At 1122 AM CST, Doppler radar was tracking a strong thunderstorm near
Todd Mission, or 12 miles northwest of Pinehurst, moving northeast at
40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Montgomery, Todd Mission, Plantersville, Dobbin and Dacus.

A Severe Thunderstorm Watch remains in effect until noon CST for
southeastern Texas.

LAT...LON 3015 9586 3026 9602 3058 9576 3043 9552
TIME...MOT...LOC 1722Z 220DEG 36KT 3027 9589

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 12:37 AM CSTDense Fog AdvisoryHGXBrazoria, Chambers, Galveston, Jackson, Matagorda8 hr
Mar 4, 8:23 AM CSTSpecial Weather StatementHGXBrazos22 min
Mar 4, 8:53 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson22 min
Mar 4, 9:13 AM CSTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison32 min
Mar 4, 9:35 AM CSTSpecial Weather StatementHGXMadison25 min
Mar 4, 9:47 AM CSTSpecial Weather StatementHGXMadison13 min
Mar 4, 9:58 AM CSTSpecial Weather StatementHGXHouston32 min
Mar 4, 10:11 AM CSTSmall Craft AdvisoryHGX29 hr
Mar 4, 10:23 AM CSTSevere Thunderstorm WarningHGXHouston, Trinity, Walker37 min
Mar 4, 10:37 AM CSTSpecial Weather StatementHGXHouston23 min
Mar 4, 10:59 AM CSTSpecial Weather StatementHGXTrinity31 min
Mar 4, 11:05 AM CSTSpecial Weather StatementHGXMadison25 min
Mar 4, 11:10 AM CSTSevere Thunderstorm WarningHGXHouston, Polk, Trinity20 min
Mar 4, 11:22 AM CSTSpecial Weather StatementHGXMontgomery23 min
Mar 4, 12:01 PM CSTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker29 min
Mar 4, 12:29 PM CSTSpecial Weather StatementHGXPolk, San Jacinto31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.